Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 64, NWS Nashville, TN

May 3, 2009Cumberland County, Tennessee

NWS Nashville, TN issued this tornado warning at May 3, 2009, 5:12 PM CDT for Cumberland County, Tennessee. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 5:12 PM CDT (22:12 UTC)
Expired
May 3, 2009, 5:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Cumberland County, TN

The radar

The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:20 PM CDTTORNADO4 Sw Crossville, TNTORNADO TOUCHED DOWN 4.1 MILES SW OF CROSSVILLE AND MOVED NORTHEAST TOWARDS THE DOWNTOWN AREA. NUMEROUS TREES WERE UPROOTED AND SNAPPED ALONG ITS PATH... WITH SOME HOMES SUSTAINING ROOF DAMAGE DUE TO FALLEN TREES. THE TORNADO LIFTED 9 TENTHS OF A MILE SOUTHWES
May 3, 5:22 PM CDTHAIL 0.75Crossville, TN
May 3, 5:22 PM CDTTORNADOCrossville, TNTREES DOWN ON HOUSES...POWER LINES DOWM...INJURIES REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 032212
TOROHX
TNC035-032245-
/O.NEW.KOHX.TO.W.0064.090503T2212Z-090503T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CROSSVILLE...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
  SOUTHWEST OF CROSSVILLE...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  CROSSVILLE BY 535 PM CDT...
  FAIRFIELD GLADE BY 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3576 8509 3577 8512 3584 8523 3587 8521
      3588 8522 3617 8503 3590 8468
TIME...MOT...LOC 2212Z 224DEG 30KT 3582 8519

$$

07
1 follow-up statement
000 
WWUS54 KOHX 032223
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT SUN MAY 3 2009

TNC035-032245-
/O.CON.KOHX.TO.W.0064.000000T0000Z-090503T2245Z/
CUMBERLAND TN-
523 PM CDT SUN MAY 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
CUMBERLAND COUNTY...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF
CROSSVILLE...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  CROSSVILLE BY 535 PM CDT...
  8 MILES NORTHWEST OF CRAB ORCHARD BY 540 PM CDT...
  FAIRFIELD GLADE BY 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3576 8509 3577 8512 3584 8523 3587 8521
      3588 8522 3617 8503 3590 8468
TIME...MOT...LOC 2223Z 224DEG 30KT 3589 8511

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 3, 2:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN MAY 3 2009

.DISCUSSION...FLOODING POTENTIAL CONTINUES FOR MAINLY SOUTHERN
MIDDLE TENNESSEE THROUGH THIS EVENING. THE THREAT IS NOT AS GREAT
AS EARLIER EXPECTED...BUT ANOTHER INCH OR 2 OF RAIN COULD FALL
OVER ALREADY SATURATED AREAS IN THE SOUTH. 1-2 INCHES IS ALSO
EXPECTED ALONG THE PLATEAU. NORTHERN SECTIONS INCLUDING NASHVILLE
SHOULD RECEIVE LESS THAN AN INCH OF RAIN...SO THE FLOODING
POTENTIAL APPEARS SMALL IN THE NORTH.

A NORTHEAST TO SOUTHWEST SURFACE BOUNDARY CONTINUED TO LIE ACROSS
MID TN THIS AFTERNOON. IT HAS BEEN A FOCAL POINT FOR SHOWERS AND
STORMS...BUT NOTHING HEAVY TODAY. PART OF THE REASON FOR LESS
RAIN THAN EXPECTED IS THE WIDESPREAD CONVECTION OVER AR/LA/MS/AL
WIDESPREAD HEAVY RAIN AND SEVERE WX HAS OCCURRED THERE. THE
ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TONIGHT HELPING
LIFT SOME OF THE DEEP MOISTURE AND RAINFALL INTO THE MID
STATE...ESPECIALLY INTO THE SOUTHERN AND PLATEAU AREAS. THE LOW
WILL MOVE TO OUR NORTHEAST LATE TONIGHT...WITH THE HEAVY RAIN
TAPERING OFF.

ON MONDAY..CLOUDS WILL LINGER...AND PERHAPS SOME SHOWERS THROUGH
MIDDAY. DRY WEATHER IS EXPECTED FOR MONDAY NIGHT THROUGH TUESDAY
WITH SOME SUNSHINE BREAKING THROUGH ON TUESDAY.

A COUPLE OF SYSTEMS IN WEST NORTHWEST FLOW WILL COME ACROSS THE
REGION WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FIRST WILL
BE WEDNESDAY...ALTHOUGH MODELS DIFFER ON PRECISE TIMING. THE NEXT
WILL ARRIVE AROUND FRIDAY. BOTH OF THESE SYSTEMS WILL BE QUICKER
MOVING THAN OUR CURRENT PATTERN...SO ADDITIONAL FLOODING IS NOT
EXPECTED. BETWEEN THESE SYSTEMS...A WARM AND HUMID AIR MASS WILL
BE OVER THE AREA WITH AT LEAST SOME POTENTIAL FOR ISOLATED SHOWERS
OR STORMS. IT APPEARS DRIER WX IS AHEAD FOR NEXT WEEKEND...ALTHOUGH
MODELS DIFFER AND CONFIDENCE IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      55  70  53  76 / 100  30  10  10
CLARKSVILLE    52  70  50  74 /  80  30  10  10
CROSSVILLE     55  66  50  72 / 100  30  10  10
COLUMBIA       56  70  54  77 / 100  40  10  10
LAWRENCEBURG   57  72  55  78 / 100  40  10  10
WAVERLY        54  70  52  76 /  90  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034-
056>066-075-077>080-093>095.

&&

13
Hazardous weather outlook, May 3, 1:44 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SUN MAY 3 2009

TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030-
PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
144 PM CDT SUN MAY 3 2009

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE
TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT.
HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS
POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR
FLOODING PROBLEMS.

TNZ005>010-023-025>031-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON-
CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
144 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:56 PM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne3 days
May 2, 9:17 PM CDTRiver Flood WarningOHXBedford60 hr
May 3, 10:41 AM CDTRiver Flood WarningOHXBedford, Marshall41 hr
May 3, 11:08 AM CDTRiver Flood AdvisoryOHXGiles36 hr
May 3, 11:08 AM CDTRiver Flood AdvisoryOHXGiles36 hr
May 3, 11:43 AM CDTRiver Flood AdvisoryOHXMarshall36 hr
May 3, 5:40 PM CDTFlash Flood WarningOHXWhite5 hr
May 3, 5:56 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren4 hr

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.